Dispensing errors accounted for 86% of the incidents reported in the final quarter of 2019, the NPA revealed in its latest MSO report, published last week (March 4).
Although there was a 17% decrease in the number of incidents reported between October and December last year – compared to July to September – the year saw a 32% increase in incidents on 2018.
The main category of dispensing errors involved medication, with the wrong strength or drug each accounting for 27% of incidents and the wrong formulation for 12%.
Mismatching patients or mismatching the patient and the medicine accounted for 9% of errors.
Overall, 95% of incidents reported originated from pharmacies, while 2% were prescribing errors.
The NPA highlighted that there were multiple ”wrong medicine” and “wrong formulation” incidents “involving combination products” reported during the quarter. These collectively represent a 3% increase on the previous three months.
To prevent this from happening, pharmacy teams should take “extra care when selecting brands against a generic prescription to ensure all active ingredients are correct”, the NPA advised.
The report highlighted examples of incorrectly selected medicines, such as an incident where ethinylestradiol with levonorgestrel was dispensed in place of ethinylestradiol with desogestrel.
To avoid such mistakes, pharmacy teams could “attach warning stickers on shelves near items that commonly feature in error reports”, the organisation suggested.
Cause of errors
Work and environmental factors were reported as the main contributors behind patient safety incidents, mentioned in 36% of cases. This includes “time pressures, understaffing and poorly organised working environments”, according to the report.
The second largest contributor was look-alike, sound-alike (LASA) errors, named as a factor in 26% of incidents reported.
Of LASA errors, 5% involved gabapentin and pregabalin, despite the drugs being reclassified as schedule 3 under the Misuse of Drugs Regulations 2001 in April last year. The NPA said the reclassification of the drugs “may have raised awareness of reporting” incidents where the two were mixed up.